MAUDE Adverse Event Report: LOMBARD MEDICAL LTD. AORFIX AAA FLEXIBLE STENT GRAFT; ENDOVASCULAR STENT GRAFT

LOMBARD MEDICAL LTD. AORFIX AAA FLEXIBLE STENT GRAFT; ENDOVASCULAR STENT GRAFT
Model Number SG-HBB-24-111-80-14
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Aneurysm (1708); Incontinence (1928); Ischemia (1942); Paralysis (1997)
Date of Event 03/29/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Other aorfix product used in the procedure: plug-in leg information: model no.Sg-hbl-81-21, lot no.Cl60542-1, manufacture date.06 mar 2015, expiry date.05 mar 2017.Distal extender information: model no.Sg-hde-12-82 / sg-hde-12-51, lot no.Bm55360-1 / bm55590-1, manufacture date.14 oct 2014 / 09 oct 2014, expiry date.13 oct 2016 / 08 oct 2016.A full review of the device history record has been carried out with no anomalies identified; product was manufactured and released for sale in accordance with specifications.There is no information to suggest that the device has not met release criteria.Paralysis consequent to multi-level lumbar artery occlusion is well known in thoracic endografting but the physician was surprised at this complication it is very unusual in infra-renal evar.A discussion took place with the physician on the (b)(6) 2016 and a potential cause of paralysis is occlusion of flow into the lumbar vessels, although these are generally well collateralised.If this were the case, then any evar or open repair would have had the same outcome.Another possibility is that thrombus or calcium was dislodged during the procedure, not necessarily by the device, but also potentially by guide wires or catheters, and that the thrombus or calcium embolised into the lumbar arteries and hence to the posterior and anterior spinal arteries, occluding collateral flow.In either cause, the collateral flow from other spinal levels must have been absent or very fragile.The mri scan identified evidence of compromised flow.It would be very unusual for lumbar artery flow not to be compromised after placement of an evar because the purpose of the evar is to block blood flow to the walls of the aneurysm sac which is where the ostea of the lumbar vessels are located.This is the first report of this nature and the risk/benefit remains acceptable.
 
Event or Problem Description
The case was performed on (b)(6) 2016 and later the same day, the clinician called the sale representative to check the mri compatability of the graft.This was because the patient was developing lower-limb paralysis and there was a suspicion of lumbar artery ischemia that needed to be investigated.Subsequent to the first mri, a second one performed shortly after provided some evidence of compromised flow.On the (b)(6) 2016, the clinician confirmed that the patient has suffered permanent lower body paralysis as well as loss of bladder and bowel control.The clinician also indicated the rarity of the complication and indicated there was no information to suggest the event was device-related.The clinician is certain that the event is procedure-related and is a most unfortunate consequence of an already compromised spinal circulation.

Brand Name
AORFIX AAA FLEXIBLE STENT GRAFT
Common Device Name
ENDOVASCULAR STENT GRAFT
Manufacturer (Section D)
LOMBARD MEDICAL LTD.
4 trident park
didcot, oxfordshire OX11 7HJ
UK  OX11 7HJ
MDR Report Key5702633
Report Number3004753364-2016-00017
Device Sequence Number261607
Product Code MIH
UDI-Device Identifier05055715606509
UDI-Public(01)05055715606509(17)170823(10)CP66448-1
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P110032
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/06/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/23/2017
Device Model NumberSG-HBB-24-111-80-14
Device Lot NumberCP66448-1
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/01/2016
Initial Report FDA Received Date06/07/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability;